ZOMBIE THREAD ALERT: This thread hasn't been posted on for a while.
Can dry shampoo cause hair loss/thinning?(56 Posts)
Hi I have posted about thinning hair recently and I have done a lot of reading on the subject.
By chance I came across a thread on mumsnet about greasy hair where someone mentioned dry shampoo as a possible solution, and then another mumsnetter said "Beware of dry shampoo, it thinned my hair a lot".
That sentence stuck to my mind, because I have been using the dry shampoo Baptiste (probably in excess) for the past few years.
When I say in excess, I mean every single day (expect on the day of washing my hair and the day after), but then I would only wash my hair once a week or less thinking that it would be much better for the health of my hair.
I heard so many times that washing your hair often was bad for it, but now I'm wondering if a dry shampoo could have done some harm instead.
My hair has less volume than it used to have, but is definately showing signs of thinning more on the areas where I used to spray the dry shampoo.
I read somewhere on the internet that dry shampoo soaks up the grease and gathers it to your scalp and it then clogs the pores which makes regrowth difficult.
I was wondering if anyone had experienced a thinning of the hair after using dry shampoo excessively?
P.S: I did do all the blood tests and they came back normal.
I would like to join a support thread please! I'm nearly thirty but have had noticeable female pattern hairloss since the age of 20. My experience is in line with the above poster's opinion (i.e. that it's an internal thing). I had a major depression at 20 and suffered hairloss along my parting as a result. I always had very fine hair to begin so the loss was more noticeable. Interested to read about the folic acid though, I might give that a try!
I've been using dry shampoo for a couple of years - I don't think it has made the loss worse.
For me, using sprinkle on fake hair (yes,really!!) has given me a big confidence boost. It hides the areas where my scalp is showing through,and nobody has ever noticed it. It's a bit like putting concealer on a spot. Obviously I'd prefer to reverse the thinning, but knowing it's not so obvious has really helped me stop worrying so much.
I have a small piece of advice: if you are using any sort of spray on your hair, be sure to hold the actuator/nozzle at a good distance from your scalp. If you spray too close then you will cause damage to your skin (it's the same with deodorant and I used to work in that industry)
I've posted in the past about having steroids from the dermatologist, but that was for alopecia, ie distinct bare patches as opposed to general thinning.
Oh yes thanks whoknows, I remember now. Yes that's a different matter isn't it?
I will start a support thread but I still can't decide of a name for it.
"Thepetitemummy* I hope you don't mind me asking, but you say that " Hair loss, of any type, happens due to internal factors. " so surely, anything used externally wouldn't stop the hairloss, you would need something internal to treat hairloss, like supplements etc...
A MN told me that at your clinic, they prescribed her some drops that you apply to the scalp to minimise hair loss. How can that work then?
How about Keeping our hair on (hair support thread) or is that just daft?
Official response from batiste Dry Shampoo.
If you have used Batiste dry shampoo and have had encountered any problems, please can I urge you to contact our consumer care line directly at email@example.com or tel: 01303 858821. As with all complaints, we will conduct a full investigation since we want all of our consumers to be happy with their purchase. Please be assured that ingredients in Batiste are widely used in hair care products and that this product has a long history of safe use by consumers. However, we do take all consumer complaints seriously and will conduct a thorough assessment to find out the cause of this problem.
Medal that's fantastic! Shall I do it in style and beauty?
Or how about "Keeping our hair on (hair loss support thread)"?
That's funny, Batiste have replied here!
Yes I think Style and Beauty will be busier than General Health
Have you stopped any kind of hormonal treatment eg come off the pill?
I read somewhere recently that this can cause the hair to thin and that it can take up to a year for it to recover.
Message withdrawn at poster's request.
My hair is looking and feeling good today. I have good days and bad and today is fab.
Thanks deux, my hair loss if it isn't due to Baptiste definitely feels hormonal.
I haven't stopped the pill (well not recently) or anything but at a time when I noticed some changes in me (boobs facing downwards, fat concentrating in areas like the stomach, facial skin a bit saggier, fewer body hairs not growing as fast (a part from on the chin ), mood swings, stronger PMS etc... I also noticed that my hair was a lot thinner than it used to be.
That's why at first I assumed I was going through an early menopause or something (I'm only 36) and did all the test.
But they came back normal so I'm none the wiser.
I feel like replying to Batiste but what's the point? They are probably going to say that I have been misusing it and that there is no proof that it caused my hair loss, which there isn't.
So I don't see the point.
You should reply to the company. I have googled the parent company and from my own knowledge of this type of business it is almost certain that their quality management team will have to record and investigate any possible adverse affects reported to them. One complaint probably won't make a difference, but it is all useful for them to have on record as they continually monitor and review their products.
Maybe I will then, never know.
My last post sounded a bit bossy, sorry! I just think that, while yes, in all likelihood they will find that their formulation is not at fault, it could just be that there are other people out there wondering the same thing, maybe reading this thread, if that is the case it ought to be investigated and the more people that provide formal feedback the better. It is a good sign that they have found this thread and posted a response.
No you didn't sound bossy at all you're right. I will get in touch with them.
Thanks for the advice x
Message deleted by Mumsnet for breaking our Talk Guidelines. Replies may also be deleted.
Coffeecake - were you convinced that it was related to dry shampoo? Cos I'm thinking I have the same problem.
Coffee cake - were you convinced it was dry shampoo in the end? Cos I'm thinking I might have the same issue.
Dry shampoo works by electrostatics. It can't make your hair fall out.
I think it is dry shampoo... I have been using it all of 2013 and noticed in December my hair is thinning in the areas I sprayed on... then I dismissed it and continued to use it (it was too tempting). I wish I never did .... now its so bad even my son asks me what's happened to my hair. Take my advice throw it in the bin! Dont even be tempted to use it for a one off. I even warn others every time I see them pick Papstine in the drugstore.
I've been using the batiste dry shampoo for about 6-7 months now and went from having very very thick hair to noticing it had thinned out a lot and also noticing it was falling out alot including when you touched it, now my scalp is very dry itchy an sensitive, ive had all the blood work done and im fine the only thing I've done different is use this product and I won't be using it anymore! The only thing I can think is that its upset the ph balance of my scalp and that's affected my hair as it's falling out by the root tip generalised not in patches but I'll update if it makes a difference and my hair starts to return to normal fingers crossed..its just a good job I had ridiculously thick hair in the first place otherwise I'd be devastated
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.